Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 321, NWS Nashville, TN

June 20, 2006Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 20, 2006, 6:16 PM CDT for Rutherford County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 6:16 PM CDT (23:16 UTC)
Expired
Jun 20, 2006, 6:45 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:22 PM CDTHAIL 0.88Murfreesboro, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 202317
SVROHX
TNC149-202345-
/O.NEW.KOHX.SV.W.0321.060620T2316Z-060620T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO

* UNTIL 645 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MURFREESBORO...AND MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL RUTHERFORD COUNTY AT 630 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3596 8639 3586 8657 3562 8640 3575 8617

$$

13
1 follow-up statement
000 
WWUS54 KOHX 202329
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
628 PM CDT TUE JUN 20 2006

TNC149-202345-
/O.CON.KOHX.SV.W.0321.000000T0000Z-060620T2345Z/
RUTHERFORD TN-
628 PM CDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR RUTHERFORD COUNTY...

AT 622 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM WITH NICKEL SIZE HAIL.  THIS STORM WAS LOCATED OVER
 MURFREESBORO...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL RUTHERFORD COUNTY THROUGH 645 PM CDT

LAT...LON 3596 8639 3586 8657 3562 8640 3575 8617

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:23 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 20, 2:23 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT TUE JUN 20 2006

.DISCUSSION...
THIS AFTERNOON...SCATTERED PULSE TYPE THUNDERSTORMS...SOME ISOLATED
SEVERE...DEVELOPED RAPIDLY OVER THE MID STATE.  AS THE SUN WENT DOWN
AND WE LOST THE HEATING ENERGY...THUNDERSTORM ACTIVITY STARTED
DECAYING JUST AS RAPIDLY AS IT DEVELOPED. THIS AFTERNOON I UPDATED
THE FIRST PERIOD OF FORECAST TO EXTEND THE 20 PERCENT CHANCE OF POPS
OVER THE CUMBERLAND PLATEAU REGION WESTWARD.  IN THE WESTERN COUNTIES
OF THE MID STATE LEFT THE REGION WITH THE 10 PERCENT POPS CHANCES. I
ALSO MODIFY THE FIRST PERIOD WINDS.

CURRENTLY ONLY AN ISOLATED THUNDERSTORM OR TWO WAS OCCURRING OVER THE
MID STATE. HOWEVER...THERE IS A THUNDERSTORM COMPLEX CURRENTLY IN
NORTH CENTRAL KENTUCKY MOVING SOUTHEASTWARD. THE MODELS SHOW THIS
SCATTERED AREA OF PRECIPITATION WEAKENING BUT REMNANTS OF THIS AREA
WILL MOVE OVER THE EASTERN TWO THIRDS OF THE MID STATE LATER TONIGHT.
THE FORECAST STILL LOOK ON TRACK. NO CHANGES NEEDED.

PREVIOUS DISCUSSION...
SHORT TERM...(THROUGH THU)
CURRENT..SOME STORMS DEVELOPED OVER SOUTHERN KY AND A FEW HAVE MOVED
INTO N PLATEAU. OTHERWISE CU ARE CAPPED AND WARM MUGGY DAY...WITH
TEMPS IN UPPER 80S TO LOWER 90S.

WILL CARRY LO (10-20) POPS NCNTRL AND NE TONITE FOR LINGERING EVE
STORMS...AND FOR POTENTIAL OF ANOTHER CLUSTER DEVELOPING OVER KY
LATER TONITE MOVING SE. (BOTH GFS AND NAM SHOW THIS AROUND 06Z
THEN DISSIPATING).

FIRST DAY OF SUMMER TOMORROW WILL BE A HOT ONE...SOME MID 90S
POSSIBLE. ONLY SLITE CHANCE OF AFTERNOON STORMS. THIS CONTINUES INTO
THU AS UPPER RIDGE IN CONTROL.

LONG TERM...
BY FRI...UPPER RIDGE BEGINS TO BREAK DOWN AS FRONTAL SYSTEM MOVES
INTO OH VALLEY. ASSOCIATED H5 VORT CENTER MOVES INTO TN FRI
NITE...THEN AN INVERTED SURFACE TROF MOVES SLOWLY E THRU EARLY
NEXT WEEK. LOOKS LIKE UNSTTLED WEATHER AND HAVE BUMPED UP POPS
FOR THIS PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    71  94  72  93 /  10  10  10  20
CLARKSVILLE  70  94  71  93 /   5  10  10  20
CROSSVILLE   65  87  65  86 /  20  20  10  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 20, 5:25 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT TUE JUN 20 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS FORECAST TO MOVE SLOWLY SOUTH ON FRIDAY AND INTO
NORTHERN KENTUCKY FRIDAY NIGHT. AS A RESULT...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID STATE MOSTLY
FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED.

STEIGERWALDT

In the hours before

Local storm report, Jun 20, 5:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 NE MCMINNVILLE       35.79N 85.65W
06/20/2006  E1.00 INCH       WARREN             TN   TRAINED SPOTTER

            LARGE HAIL AT ROCK ISLAND

&&

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:54 PM CDTSevere Thunderstorm WarningOHXClay66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.